South Dakota, 2003

Hail in South Dakota, August 8, 2003

August 8, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM MST, 4 hours earlier.

Area forecast discussion, Aug 8, 1:30 PM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT FRI AUG 8 2003

LATEST SFC ANALYSIS PLACES LOW OVER NE WY. SATELLITE INDC SOME
CIRRUS FROM CONVECTION OVER BLACK HILLS. KUDX RADAR INDC TSTMS OVER
BLACK HILLS.

12Z MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT...ALTHOUGH RUN TO
RUN CONSISTENCY IS POOR. IN THE SHORT TERM MODELS ARE DOING THEIR
BEST TO DEPICT S/WV CURRENTLY OVER WY/SD BORDER AND ANOTHER WAVE
MOVING INTO NW WY. FIRST WAVE OVER BLACK HILLS ATTM WILL MOVE INTO
WRN SD PLAINS AND INTO 1000-2000 J/KG CAPE AND LOW LEVEL THETA-E
AXIS. WILL EXPECT SCT TSTMS OVER WRN SD PLAINS EARLY EVENING. BY 06Z
SAT WILL SEE NEXT WAVE MOVING ACROSS NE WY. THIS WILL SUPPORT ISOLD
DRY THUNDERSTORMS AS DRIER ATMO IN PLACE OVER NE WY. AS WAVE MOVES E
AFTER MIDNIGHT WILL SEE THUNDERSTORM ACTIVITY ONCE AGAIN OVER NW SD
IN DEEPER MOISTURE AND INSTABILITY. SATURDAY WILL SEE SCATTERED
AFTERNOON/EVE CONVECTION AS WELL. SUNDAY WILL SEE WEAK RIDGING ALOFT
AND A BREAK FROM S/WVS MOVING OVER AREA. MONDAY MOISTURE RETURNS
ALONG WITH FIRST IN A SERIES OF WEAK WAVES WHICH WILL INTERACT WITH
DIURNAL HEATING FOR CHC POPS OVER CWFA. THIS PATTERN CONTINUES
TUESDAY BEFORE UPPER RIDGE REALLY STARTS TO BUILD...CENTERED OVER
CWFA. GOOD DRYING ALONG WITH SUBSIDENCE WILL KEEP WED THROUGH FRI
DRY AND QUITE WARM.

MODEL GUIDANCE SHOWING LARGE DIFFERENCES IN MAX TEMP FORECASTS
ESPECIALLY AROUND 48HRS. LOW-LEVEL THERMAL STRUCTURE SUPPORTS WARMER
ETA GUIDANCE. INTO THE EXTENDED GOOD AGREEMENT IS NOTED AND GFS
ENSEMBLES FOCUSING ON SINGLE SOLN.

.UNR...NONE.

99
Hazardous weather outlook, Aug 8, 5:52 AM MST, 11 hours 38 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
652 AM MDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS
WILL BE WIND GUSTS GREATER THAN 60 MPH AND LARGE HAIL.

STORMS WILL DEVELOP THIS AFTERNOON AS A SURFACE TROUGH MOVES
ACROSS NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA. A COUPLE
OF UPPER LEVEL DISTURBANCES WILL ALSO BE APPROACHING FROM OVER THE
ROCKIES. THESE STORMS WILL ALSO MOVE VERY SLOWLY AND SOME LOCALLY
HEAVY RAIN IS ALSO POSSIBLE OVER FAR WESTERN SOUTH DAKOTA THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT
LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO
NEAR 100.

MONSOONAL MOISTURE AND DAYTIME HEATING IS SUFFICIENT TO PRODUCE AN
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS SATURDAY WHEN THERE IS
ANOTHER SLIGHT RISK FOR SEVERE STORMS ACROSS THE AREA. MONDAY AND
TUESDAY WILL SEE ANOTHER CHANCE FOR THUNDERSTORMS AS A COUPLE MORE
DISTURBANCES START TO BREAK DOWN THE RIDGE AND BRING IN SOME COOLER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Aug 8, 1:45 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT FRI AUG 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    6 NW CUSTER               SD   .75 INCH HAIL
08/08/03   CUSTER                         REPORTED BY PUBLIC.
                                          EVENT DURATION 15
                                          MINUTES.  HAIL COVERED
                                          THE GROUND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
August 8, 5:30 PM MST
Where
Bennett County, 4 mi SE of Martin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.133, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377495.